Tornadoes · United States · Missouri · 2006

F0 tornado, Reynolds, Missouri, January 2, 2006

This F0 tornado ran 0.5 miles across Reynolds County on January 2, 2006, touching down at 4:45 AM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
January 2, 2006
Touchdown
4:45 AM CST (10:45 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Reynolds County
Touchdown point
37.380, -91.100
Lift-off point
37.380, -91.080
Record number
3

What the Weather Service recorded

A small brief tornado caused damage along Highway B southwest of Reynolds. One home suffered minor roof damage, one outbuilding was destroyed, a couple of camper trailers were overturned, and trees damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jan 2, 3:20 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 2, 3:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
320 AM CST MON JAN 2 2006

.DISCUSSION...
UNSEASONABLY WRM WX CONTINUES OVR AREA. NOT MUCH TIME FOR DISCUSSION
DUE TO LOTS OF SVR WX IN IMMEDIATE AREA. SFC LOW FCST TO MOVE ENE
INTO CNTRL IL BY 18Z. DWPTS ARE 55 TO 60 AND DRY LN PUNCHING INTO
AREA FROM S CNTRL MO. CHGG WX COND SHOULD EVOLVE INTO LOW CLDS AND
LIGHT RAIN/DRZL BHD LOW AND TEMPS SHOULD FALL SLOWLY THROUGH THE
DAY...MORE QUICKLY IN AFTN WITH MDT NWLY FLOW.  THIS WILL BE THE
MOST IMPORTANT WX EVENT OF THE WEEK.

&&

.AVIATION...
ON OR ABOUT JANUARY 15TH...WFO ST LOUIS WILL BEGIN ISSUING AN
AVIATION DISCUSSION WITH EVERY SCHEDULED ISSUANCE OF TERMINAL
AERODROME FORECASTS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH FOR ALL EXCEPT KNOX AND LEWIS COUNTIES UNTIL 800
AM.
IL...TORNADO WATCH FOR ALL EXCEPT ADAMS AND BROWN COUNTIES UNTIL
800 AM
.
&&

PEDIGO
Hazardous weather outlook, Jan 1, 3:50 PM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CST SUN JAN 1 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
350 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE AREA.  THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL...WITH
SOMEWHAT LESSER CHANCES FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CONTINUING CHANCE FOR THUNDERSTORMS MONDAY MORNING
FOR AREAS NORTH AND EAST OF THE ST LOUIS METROPOLITAN AREA.  AT THIS
TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION AND POSSIBLE WARNINGS.

TES

In the hours before

Local storm report, Jan 2, 3:17 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 AM CST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             WARRENTON               38.82N 91.14W
01/02/2006  0.75 INCH        WARREN             MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Jan 2, 3:48 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 AM CST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     FUNNEL CLOUD     FOLEY                   39.05N 90.74W
01/02/2006                   LINCOLN            MO   AMATEUR RADIO

            AMATEUR RADIO OPERATOR...LOOKING TOWARD FOLEY/WINFIELD
            AREA...SEEING FUNNEL CLOUD BETWEEN LIGHTNING STRIKES.

&&

CVKING
Local storm report, Jan 2, 3:50 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             3 N UNION               38.49N 91.01W
01/02/2006  0.75 INCH        FRANKLIN           MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Jan 2, 3:58 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 AM CST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             2 W GERALD              38.40N 91.37W
01/02/2006  1.75 INCH        GASCONADE          MO   COUNTY OFFICIAL

0340 AM     TSTM WND DMG     NEW MELLE               38.71N 90.88W
01/02/2006                   ST. CHARLES        MO   EMERGENCY MNGR

            12 INCH DIAMETER TREE BLOWN OVER.

&&

CVKING
Local storm report, Jan 2, 4:00 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     FUNNEL CLOUD     1 NE WRIGHT CITY        38.84N 91.01W
01/02/2006                   WARREN             MO   TRAINED SPOTTER

            WALL CLOUD REPORTED NORTHEAST OF WRIGHT CITY BY TRAINED
            WEATHER SPOTTER.

&&

CVKING
Local storm report, Jan 2, 4:35 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     HAIL             5 NE LAKE ST. LOUIS     38.84N 90.73W
01/02/2006  0.88 INCH        ST. CHARLES        MO   TRAINED SPOTTER

&&

CVKING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

10.8 hours before the tornado, 246 km from the path. January 2, 2006.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -28101, lifted condensation level 1362 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2006-01-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 286 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-28101 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Farmington (FAM), 72 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 151 km away, was scanning. The volume nearest the touchdown began at 10:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of January 2, 2006

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 23:00 AM CSTF0Saint Charles, MO0.540
January 25:25 AM CSTF1Saint Louis, MO1.050
January 28:02 AM CSTF1Shelby, IL0.135$10,000
January 212:55 PM ESTF0Liberty, FL0.250$10,000
January 22:43 PM ESTF2Hardin, KY8.4150$2.0 million
January 22:50 PM ESTF1Larue, KY6.4175$500,000
January 23:22 PM ESTF1Jefferson, KY1.534$250,000
January 22:22 PM CSTF2Adair, KY0.6200$150,000
January 22:57 PM CSTF1Adair, KY0.5100$70,000
January 24:34 PM ESTF2Lincoln, KY8.72002$350,000
January 24:45 PM ESTF2Fayette, GA7.0440$2.3 million
January 25:12 PM ESTF3Pike, GA3.04403$750,000
January 25:44 PM ESTF0Lamar, GA0.250$2,000
January 25:48 PM ESTF1Henry, GA0.6300$500,000
January 26:35 PM ESTF1Jones, GA3.0300$150,000
January 28:22 PM ESTF1Johnson, GA12.0440$300,000
January 29:15 PM ESTF0Jenkins, GA0.125$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.